Utah, 2024

Damaging Wind in Utah, May 19, 2024

May 19, 2024 · NWS SLC · 1 event in 1 county or zone

A spring season shortwave trough moved through, resulting in isolated to scattered convection. Isolated strong wind gusts were observed as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A spring season shortwave trough moved through, resulting in isolated to scattered convection. Isolated strong wind gusts were observed as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 19, 2:14 PM MST, 7 hours 31 minutes earlier.

Area forecast discussion, May 19, 2:14 PM MST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
314 PM MDT Sun May 19 2024

.SYNOPSIS...Unsettled weather will continue through Tuesday, as the
next storm system brings increasingly cooler and wetter conditions.
A series of additional weak disturbances is then expected through
the remainder of the work week.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...Water vapor satellite imagery
this afternoon depicts a broad trough settling into the Pacific
NW with an area of southwest flow aloft and embedded cooler cloud
tops stretching inland on infrared imagery from NorCal to eastern
Idaho. This southwest-to-northeast feature, associated with a
baroclinic zone at the leading edge of the trough, will slide into
northern Utah tonight, bringing an area of mesoscale banded
precipitation by daybreak and heralding a change to much cooler
and unsettled conditions.

As of this writing, a cumulus field with a few embedded
thunderstorms stretches from roughly Milford to Green River,
riding the edge of an existing boundary which has wobbled back and
forth across the state the last 24-48 hours. Instability remains
quite marginal in this area, 250 J/Kg MUCAPE per SPC mesoanalysis,
with an area of higher shear over northern Utah that happens to
also feature a drier air mass aloft. Not expecting anything
significant from these storms, other than a dry microburst threat
with a 10-20% chance of gusts exceeding 40 mph. Some CAMs are
indicating that a cumulus field over northeast Nevada will send an
area of convection with microburst potential across the west
deserts and towards the Wasatch Front this evening, but such CAMs
are currently overestimating instability so thinking this
potential may be overdone with somewhere around a 15% chance of
occurrence.

Mid-level cold air advection begins tonight as the aforementioned
trough approaches, with a mesoscale precipitation band developing
late in the overnight hours. CAMs are in great agreement that
this southwest to northeast band will develop somewhere over
northern Utah and southwest Wyoming, but with less agree as to
exactly where. Current scenarios from CAMs place the center of the
band somewhere between Ogden and Provo with a mean position over
Salt Lake County. Precipitation amounts of 0.1-0.2" can be
expected with this band. Elsewhere for northern Utah, cooler
conditions with a few showers are in store through tomorrow
morning. Meanwhile, southeast of a roughly Cedar City to Vernal
line, conditions will remain drier with gusty southwest winds
ahead of the front. Current NBM wind guidance is close to wind
advisory criteria for south central Utah including the Grand
Staircase, but remains just below. As the trough axis moves
through the area later Monday into Monday night, expect shower
chances to eventually reach nearly the entire forecast area, with
700MB temps dropping to around -6C and most of the area being
10-20 degrees below normal Tuesday afternoon. Monday night snow
levels look to drop to around 7000 feet, with a few inches
accumulation expected over the Uintas by Tuesday. Those with
backcountry plans should be prepared for conditions more similar
to March than May.

.LONG TERM (After 00Z Wednesday)...Long term forecast period
starts with a broad longwave trough extending throughout much of
the W CONUS, with an embedded shortwave impulse departing east of
the area. With this feature nearby (and depending on exact
timing), could maintain a few isolated showers early Wednesday
mostly across N UT and SW WY, but largely anticipate things to be
winding down. Following the departure of this shortwave, a brief
period of zonal flow to weak shortwave ridging looks to set in.
This will result in quieter/dry conditions for most of Wednesday,
as well as temperatures rebounding upwards several degrees with
afternoon highs near seasonal normal.

By Wednesday evening, the next shortwave impulse will be nearing the
forecast region as it digs through the longwave trough from the
PacNW. Initially, anticipate this will result in an increase in
isolated to scattered showers across N UT and SW WY. Thereafter
through Thursday, an associated cold frontal boundary will drop
southward into the forecast region, once again serving as a focus
for a bit higher precipitation chances. There remains some
differences in model guidance as to the exact amplitude and motion
of the parent shortwave, and thus how far south this cold frontal
boundary ultimately ends up progressing before stalling. Rough model
consensus at this point suggests near to maybe a bit north of the I-
70 corridor or so, which if valid would limit precipitation chances
across S UT. That said, a corridor of moderate H7 winds ahead of the
front will likely yield gusty surface winds in the 25-40 mph range
or so. Colder post-frontal conditions are also expected, with
temperatures behind the front falling around 5-10F or so, back to
well below climatological normal. Friday will remain a bit unsettled
as the trough lingers (with ~55% of ensemble members showing a bit
more of a weak trailing impulse), but generally expect a bit less
activity overall. Temperatures also remain around 5-15F below
seasonal normal for afternoon highs, though a good bit of spread is
noted (especially areas north) due to the aforementioned split on a
trailing impulse or not.

Moving into the weekend, uncertainty increases due to differences on
how guidance handles another shortwave digging a similar path
through the longwave trough. General ensemble consensus keeps the
feature far enough northwest that locally H7 temperatures increase
within deeper southwesterly flow, resulting in afternoon highs near
to a bit below normal. This would also keep things a bit less
unsettled, with some isolated to scattered showers, mostly diurnally
driven and favored over the high terrain from central Utah
northward. However, given the proximity to the shortwave and
associated features, will need to keep an eye on how guidance trends
in the coming days.

&&

.AVIATION...KSLC...Northwest winds expected to hold through the
majority of the TAF period, with only a period of light and variable
winds within the 10-13z window Monday morning. Shower chances
increase with isolated potential after 03z this evening, trending
scattered and more consistent than not after 16z. Gusty and erratic
outflow possible with showers, most likely on Monday. VFR conditions
are expected to be maintained with cigs anticipated to remain above
7kft.

.REST OF UTAH AND SOUTHWEST WYOMING...A boundary across central
Utah will continue to be the focus of high based showers through
this evening. Some gusty and erratic outflow winds will be possible
near these showers. Areal coverage of showers will increase across
northern Utah and southwest Wyoming after 10z coincident with the
next storm system. At this time anticipating VFR conditions, though
brief reductions are possible in SW Wyoming within a rain/snow mix
Monday, as well as mountain obscuration of northern Utah mountains.

&&

.FIRE WEATHER...A trough moving into the area tonight will lead
to stronger southwest flow tomorrow along with an area of light to
moderate precipitation and elevated RHs from roughly Delta to
Vernal northward. South of this line, gusty southwest winds can be
expected with continued dry conditions (RHs in the single digits
to teens), especially from the Grand Staircase to the San Rafael
Swell. By Monday night into Tuesday, expecting cooler and wetter
conditions to settle into the entire state, with the best chance
of wetting rains in the higher elevations north of US-6 and east
of I-15 before the storm exits the area late Tuesday. A few inches
of snow are expected above 8,000 feet, especially over the high
Uintas.

Wednesday will be quieter and warmer, followed by another trough
Thursday which will bring cooler conditions again along with
breezy winds and a threat of showers roughly north of I-80. A
similar weather pattern looks to continue into the weekend,
followed by a better chance of widespread drier and warmer
conditions for the last week of the month.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Van Cleave
LONG TERM...Warthen
AVIATION...Merrill
FIRE WEATHER...Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 19, 4:58 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
558 PM MDT Sun May 19 2024

UTZ113-121-200045-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
558 PM MDT Sun May 19 2024

...Strong thunderstorms will impact portions of southeastern Emery
and southeastern Carbon Counties through 645 PM MDT
...

At 556 PM MDT, the public reported strong thunderstorms along a line
extending from 24 miles east of Sunnyside to 23 miles southwest of
Green River. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Green River and Elgin and I-70 near Green River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3928 11008 3923 11006 3916 11012 3900 11015
      3899 11005 3897 11004 3897 11015 3893 11013
      3891 11018 3886 11017 3886 11013 3880 11017
      3873 11066 3953 11004 3941 11001
TIME...MOT...LOC 2356Z 251DEG 19KT 3958 10994 3881 11054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Cedar City radar (KICX), 93 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 19, 9:45 PM MST to 9:50 PM MST
Where
Beaver County, 0.69 mi S of (Mlf)milford Muni Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
38.420, -113.020

The Milford Municipal Airport/Ben and Judy Briscoe Field ASOS recorded a peak wind gust of 75 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169062.